Severe Gastrointestinal Complications Induced by Multiple Psychotropic Agents: A Case Report

jnen_42
Tracy Offerdahl, Linqiu Zhou, Rebecca Siegel, Sarah R. Durante, Pengchen Lu and Vallabhi Mishra
 

Abstract

Psychotropic medications are often prescribed in combination for co-morbid conditions including depression, anxiety, bipolar disorder, insomnia and chronic pain. The combinations of these medications can lead to side effects including severe gastrointestinal (GI) symptoms such as abdominal cramping, nausea, vomiting, and loose bowel movements.
Setting: Emergency Department, Acute Care Hospital.
Case Description: A 45-year-old female with a history of bipolar disorder and chronic abdominal pain presented to the emergency department with abdominal discomfort and inability to take her medications.
Assessment/Results: The patient’s GI symptoms resolved after she was safely taken off of lithium, amitriptyline and trazodone.
Discussion: Psychotropic medications are often prescribed in combination for co-morbid conditions including depression, anxiety, bipolar disorder, insomnia and chronic pain. The combinations of these medications can lead to side effects including severe GI symptoms such as abdominal cramping, nausea, vomiting, and loose bowel movements.

Published on: December 19, 2018
doi: 10.17756/jnen.2018-042
Citation: Offerdahl T, Zhou L, Siegel R, Durante SR, Lu P, et al. 2018. Severe Gastrointestinal
Complications Induced by Multiple Psychotropic Agents: A Case Report. J Neurol Exp Neurosci 4(2): 42-44.
 
161
Downloads